MAUDE Adverse Event Report: STRYKER SPINE-US XIA TITANIUM 4.5 POLYAXIAL CROSS CONNECTOR 36-45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA TITANIUM 4.5 POLYAXIAL CROSS CONNECTOR 36-45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 48133236
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2020
Type of Reportable Event Malfunction
Event or Problem Description
During a planned revision to extend the growing rod, the surgeon found that the original xia 4.5 polyaxial cross connector was broken post-operatively.Fusion had been achieved and the cross connector was removed.The operation was completed successfully without surgical delay.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
Visual inspection: the device was fractured at the shaft connecting the hook to the center nut.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.Per the xia ifu: these implants are temporary internal fixation devices designed to stabilize the operative site during the normal healing process.After healing occurs, these devices serve no functional purpose and can be removed.While the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Once implanted, the implants are subjected to stresses and strains.These repeated stresses on the implants should be taken into consideration by the surgeon at the time of the choice of the implant, during implantation as well as in the post-operative follow-up period.Indeed, the stresses and strains on the implants may cause metal fatigue or fracture or deformation of the implants, before the bone graft has become completely consolidated.This may result in further side effects or necessitate the early removal of the osteosynthesis device.The surgeon must warn the patient of the surgical risks and make aware of possible adverse effects.The surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged as a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) the surgeon must advise the patient that resultant forces can cause failure of the devices.As the patient already fused, this implant has served its functional purpose.Changes in loading due to fusion along with repeated stresses and strains from the patient's activity most likely caused the device to fracture.The activity level of the patient is also unknown and may have contributed to the event.
 
Event or Problem Description

Brand Name
XIA TITANIUM 4.5 POLYAXIAL CROSS CONNECTOR 36-45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10455773
Report Number0009617544-2020-00140
Device Sequence Number19865814
Product Code NKB
UDI-Device Identifier04546540515094
UDI-Public04546540515094
Combination Product (Y/N)N
PMA/510(K) Number
K121342
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48133236
Device Catalogue Number48133236
Device Lot NumberTKK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2020
Initial Date Received by Manufacturer 07/28/2020
Supplement Date Received by Manufacturer11/29/2020
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age9 YR